Overview and Diagnosis of Serotonin Syndrome Toxicity
Serotonin Syndrome: Just a Common Condition or Trigger of Depression?
Serotonin syndrome is a condition when the body has an elevated serotonin level. It can be caused by medications that influence serotonin levels. Antidepressants are the primary culprits of this syndrome. Serotonin is produced by the body to help brain cells and other nerve cells communicate with each other. Studies suggest that high levels of Serotonin in the brain are linked to an increased risk of depression. However, if the levels become too high, it can lead to excessive nerve activity and severe symptoms.
Serotonin: A Basic Overview
Serotonin is a neurotransmitter. Neurotransmitters are chemicals in the brain used by the body’s nerve cells to send signals that direct how the body should function. Serotonin affects the body and brain system, playing a significant role in its functioning. It can affect your sleep habits, mood, or even your appetite. Some research suggests that low serotonin levels can lead to depression.
What Do I Need to Know About Serotonin Syndrome?
Serotonin syndrome, also known as serotonin toxicity, is a condition where people experience high serotonin levels in the body. This syndrome was first identified in the 1960s after the introduction of the first antidepressant. Nowadays, many drugs are available that can affect the body’s serotonin levels, resulting in an increase in cases of Serotonin syndrome. Take your serotonin-affecting medicines only under the doctor’s supervision. Doctors usually prescribe serotonin-affecting drugs to treat the symptoms of depression.
Do I Have Serotonin Syndrome?
The primary cause of serotonin syndrome is an increase in serotonin levels in the body. Serotonin levels can rise when you have recently taken medication or increased the dose of medications that can increase serotonin levels. Antidepressants play a major role in affecting the body’s serotonin levels. Different types of antidepressants can include selective serotonin reuptake inhibitors (SSRIs) and SNRIs selective serotonin reuptake inhibitors.
Some common SSRIs are citalopram (Celexa), fluoxetine (Prozac), sertraline (Zoloft), escitalopram (Lexapro), and paroxetine (Paxil). SNRIs are duloxetine (Cymbalta, Desvenlafaxine (Pristiq), venlafaxine (Effexor), Milnacipran (Savella), Levomilnacipran ( Fetzima), and venlafaxine (Effexor). Common triptans may include zolmitriptan (Zomig), sumatriptan (Imitrex), rizatriptan (Maxalt), frovatriptan (Frova) almotriptan (Axert),,
and naratriptan (Amerge). Other substances can also affect the Serotonin in the body, such as illegal substances like hallucinogen LSD, ecstasy, cocaine, or herbal products.
How Can You Recognize If You Have Serotonin Syndrome?
You can have mild to severe symptoms of serotonin syndrome. Symptoms can start soon after taking new medicines or overdosing on the medicine. You may notice symptoms occurring within hours. Some serotonin symptoms can be dangerous or life-threatening. You need quick treatment for this syndrome, so if you take any drugs and experience these symptoms of serotonin syndrome, call emergency help right away.
- Mood changes like confusion and irritation